CSN Login
Members Online: 12

Vitamin D

menright's picture
menright
Posts: 258
Joined: Oct 2008

At the urging of my oncologist I have been taking 1000mg of Vitamin D daily.

Once before, I experienced severe joint pain in my shoulder and was told excess Vitamin D can cause this. I stopped the Vitamin D and the pain subsided.

Well, I started vitamin D again and back came the pain.

Has anyone else experienced this? The pain seems worse and longer lasting this time. I have stopped the vitamin D but no relief yet. It has been several days.

Any input will be much appreciated.

Mike

abrub's picture
abrub
Posts: 1543
Joined: Mar 2010

I'm on very high doses of vitamin D, and my hips are killing me. I never thought about a relationship.

I need the high doses to stabilize my D levels, which tend to drop easily. (Next report is due any day, as I just had my bloods done.)

tanstaafl's picture
tanstaafl
Posts: 1014
Joined: Oct 2010

What's your blood level for vitamin D? If you're not sun greatly exposed for other reasons, it's hard to believe you have excess vitamin D levels at 1000 iu, especially with CRC. Something else is likely to be off balance or insufficient - probably time to see what else is missing with a nutritionally expert doctor (warning: it's hard to find a one stop shop). Bones require adequate magnesium as well as calcium. Other important vitamin D cofactors are zinc and vitamin K2, particularly menaquinone-4, MK-4 the true human form.

After or with extended chemo and cancer, bodies' required nutrients are often missing from malabsorption and increased demands.

As an aside, my wife is vit D insufficient at 12,000 iu of vitamin D3 per day on light chemo and her (formerly expensive) bone pains of decades disappeared with nutrient dense and improved diet. My once injured knee hurts without 4000-5000 iu D3 per day.

abrub's picture
abrub
Posts: 1543
Joined: Mar 2010

Neither do my sisters, both of whom are also D-deficient. One lives in Hawaii, and the other is a farmer; both spend tons of time in the sun. Even after spending lots of time in the sun with no sunscreen last summer, my D-levels tanked. Some of us just don't process it properly.

Ruffy7
Posts: 126
Joined: Sep 2011

This is interesting. My pcp put me on extra Vitamin D after my test results came back low on it. I have horses and am outside everyday taking care of them so was curious how I would be low in it given this. So I started it last Feb and I also have lots of aches and pains now in the joints. Have had arthritis for years but the past 6 months it is much worse. I never heard that taking extra vit d could cause this. Not saying it doesn't - just never heard it before. Would be interested in hearing others experience with it...

thxmiker's picture
thxmiker
Posts: 1278
Joined: Oct 2010

You may be having an allergic reaction to something else in the pill?

Calcium, Soy are common binders in pills. Have you tried a different brand of USA made Vit D?

My wife has had an allergic reaction to a vitamin before. Her allergy ended up it was the binder and not the vitamin.

Best Always, mike

luvinlife2
Posts: 172
Joined: Jul 2012

I take 25,000 IU/ml in a cream form every day. The Vit 3 is metabolized by the body in the same manner as if I was in the sun so there is no worry of toxicity. No one ever overdosed on Vit d by being in the sun.

Prior to that I was taking 8,000 IU/day in a pill form then 10,000 IU/day in drop form but I could never get my Vit D level higher than 60. The cream brought my level to 147. I did have a lot of back/hip pain but I can't be sure if it was the Vit D or not as I switched to the cream the same time I started taking Celebrex. I have no pain anymore unless I really overdo things.

While we all react differently to supplements/medications, it seems a bit strange to me that you would have such bad pain on only 1,000 IU/day. If you think it could be an additive, why not give the drops or the cream a try?

Good luck :)

SharonVegas's picture
SharonVegas
Posts: 189
Joined: Feb 2012

I take 50,000 IUs of Vit D every two weeks. My onc perscribed it at diagnosis. He told me studies have shown that people with cancer are Vit D deficient or cancer causes a Vit D deficency, they weren't quite sure. I've been on it for over a year and have not had any type of pain that you mention.
Hope this helps,
Ron of SharonVegas

abrub's picture
abrub
Posts: 1543
Joined: Mar 2010

Ron, the prescription form of Vitamin D is a different formula - D2, and is metabolized differently from D3. My dr specifically put me on D3, which is over the counter only, at 10,000iu per day because the 50,000 iu caplets 2x/week weren't helping me at all. My current level is 52.

jen2012
Posts: 1255
Joined: Aug 2012

We requested Vit D blood test after reading things on here. It came back in the normal range - but at the low end I believe - 34. We haven't talked to the doctor yet, but I have a feeling she is going to say no supplements if it's in the normal range. Any comments from the experts here if we should push for it?

abrub's picture
abrub
Posts: 1543
Joined: Mar 2010

Sure. Go on high levels of OTC - at least 1000iu/day; probably 2000 iu/day. (You can buy OTC capsules of even 5,000 or 10,000 iu.) Low end of normal - you'd probably want to push it up.

Ruffy7
Posts: 126
Joined: Sep 2011

So what is a low level of vit D? Mine was either 28 or 18 (don't remember - this was taken in Feb, I think). Still have lots of fatique and joint/muscle pain. Also how often does your dr test your level?

abrub's picture
abrub
Posts: 1543
Joined: Mar 2010

according to the lab sheet I just got back. I was at 9 when they increased my supplements. Mine is checked every 6 months, as that's when I have routine bloods done (cholesterol, liver enzymes, thyroid, vitamin D.)

I take 10,000iu/day, and still am just "comfortably normal" at 51. Some drs like to see it higher than that. I haven't heard back from my dr on this latest report - it was just sent to me with no comments.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network